Monoclonal antibodies can cause side effects, which can differ from person to person. The ones you may have and how they make you feel will depend on many factors, such as how healthy you are before treatment, your type of cancer, how advanced it is, the type of monoclonal antibody you are receiving, and the dose.
Doctors and nurses cannot know for sure when or if side effects will occur or how serious they will be. So, it is important to know which signs to look for and what to do if you start to have problems.
Like most types of immunotherapy, monoclonal antibodies can cause skin reactions at the needle site and flu-like symptoms.
Needle site reactions include:
Learn more about skin changes caused by cancer treatment.
Flu-like symptoms include:
- Muscle aches and pains
Learn more about flu-like symptoms caused by cancer treatment.
Monoclonal antibodies can also cause:
- Mouth and skin sores that can lead to serious infections
- High blood pressure
- Congestive heart failure
- Heart attacks
- Inflammatory lung disease
Monoclonal antibodies can cause mild to severe allergic reactions while you are receiving the drug. In rare cases, the reaction is severe enough to cause death.
Some monoclonal antibodies can also cause capillary leak syndrome. This syndrome causes fluid and proteins to leak out of tiny blood vessels and flow into surrounding tissues, resulting in dangerously low blood pressure. Capillary leak syndrome may lead to multiple organ failure and shock.
Cytokine release syndrome can sometimes occur with monoclonal antibodies, but it is often mild. Cytokines are immune substances that have many different functions in the body, and a sudden increase in their levels can cause:
- Rapid heartbeat
- Low blood pressure
- Trouble breathing